×

zbMATH — the first resource for mathematics

Some combinatorial properties of Schubert polynomials. (English) Zbl 0790.05093
The main result of the Section 1 of the reviewed paper is to give an explicit combinatorial interpretation of the Schubert polynomial \({\mathfrak S}_ w\) in terms of the reduced decompositions of the permutation \(w\). This interpretation is completely different from an earlier conjecture of A. Kohnert and a theorem of N. Bergeron (see I. G. Macdonald, Notes on Schubert polynomials, Laboratoire de combinatoire et d’informatique mathematique (LACIM), Univ. du Quebec a Montreal, Montreal, 1991). Using this result, a variation of Schensted’s correspondence due to Edelman and Greene allows one to associate in a natural way a certain set \(M_ w\) of tableaux with \(w\), each tableau contributing a single term to \({\mathfrak S}_ w\). This correspondence leads to many problems and conjectures, whose interrelation is investigated. In Section 2 the authors consider Schubert polynomial \({\mathfrak S}_ w\) when \(w\) has no decreasing subsequence of length three. Such Schubert polynomials have a number of interesting special properties; for instance, they are skew flag Schur (or multi-Schur) functions. In Section 3 they use their results on permutations with no decreasing subsequence of length three to obtain some new combinatorial properties of the rational function \(s_{{\lambda\over\mu}}(1,q,q^ 2,\dots)\), where \(s_{{\lambda\over\mu}}\) denotes a skew Schur function. The authors also formulate several open problems and conjectures.

MSC:
05E05 Symmetric functions and generalizations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bender, E.; Knuth, D., Enumeration of plane partitions, J. Combin. Theory, 13, 40-54, (1972) · Zbl 0246.05010
[2] Bergeron, N., A combinatorial construction of the Schubert polynomials, J. Combin. Theory Series A, 60, 168-182, (1992) · Zbl 0771.05097
[3] Bernstein, I. N.; Gelfand, I. M.; Gelfand, S. I., Schubert cells and cohomology of the spaces G/P, Russian Math, Surveys, 28, 1-26, (1973) · Zbl 0289.57024
[4] M. Demazure, “Désingularisation des variétés Schubert généralisées,” Ann. Sc. E.N.S.(4)7 (1974), 53-88. · Zbl 0312.14009
[5] Edelman, P.; Greene, C., Balanced tableaux, Adv. Math., 63, 42-99, (1987) · Zbl 0616.05005
[6] Foata, D., On the Netto inversion number of a sequence, Proc. Amer. Math. Soc., 19, 236-240, (1968) · Zbl 0157.03403
[7] S. Fomin and R. Stanley, “Schubert polynomials and the nilCoxeter algebra,” Adv. Math., to appear. · Zbl 0809.05091
[8] F.R. Gantmacher, The Theory of Matrices, Vol. 1, Chelsea, New York, 1959.
[9] F.M. Goodman, P. de la Harpe, and V.F.R. Jones, Coxeter Graphs and Towers of Algebras, Springer-Verlag, New York, 1989. · Zbl 0698.46050
[10] D.E. Knuth, The Art of Computer Programming, vol. 3, Addison-Wesley, Reading, MA, 1973. · Zbl 0302.68010
[11] W. Kraśkiewicz and P. Pragacz, “Schubert polynomials and Schubert functors,” preprint.
[12] A. Lascoux and M. P. Schützenberger, “Structure de Hopf de 1”anneau de cohomologie et de 1’anneau de Grothendieck d’une variété de drapeaux,” C. R. Acad. Sc. Paris295 (1982), 629-633. · Zbl 0542.14030
[13] I.G. Macdonald, Notes on Schubert Polynomials, Laboratoire de combinatoire et d’informatique mathématique (LACIM), Université du Québec à Montréal, Montreal, 1991.
[14] I.G. Macdonald, Symmetric Functions and Hall Polynomials, Oxford University Press, Oxford, 1979. · Zbl 0487.20007
[15] H. Matsumoto, “Générateurs et relations des groupes de Weyl généralisées” C. R. Acad. Sci. Paris258 (1964), 3419-3422. · Zbl 0128.25202
[16] V. Reiner and M. Shimozono, “Key polynomials and a flagged Littlewood-Richardson rule”, preprint.
[17] Simion, R.; Schmidt, F. W., Restricted permutations, European J. Combin., 6, 383-406, (1985) · Zbl 0615.05002
[18] R. Stanley, Enumerative Combinatorics, Vol. 1, Wadsworth & Brooks/Cole, Belmont, CA, 1986.
[19] Stanley, R., On the number of reduced decompositions of elements of Coxeter groups, European J. Combin., 5, 359-372, (1984) · Zbl 0587.20002
[20] R. Stanley, “Ordered structures and partitions,” Mem. Amer. Math. Soc.119, 1972. · Zbl 0246.05007
[21] Stanley, R., Theory and application of plane partitions, Studies in Appl. Math., 50, 167-188, (1971) · Zbl 0225.05011
[22] Tits, J., Le problème des mots dans les groupes de Coxeter, 175-185, (1969), London · Zbl 0206.03002
[23] Wachs, M. L., Flagged Schur functions, Schubert polynomials, and symmetrizing operators, J. Combin. Theory Series A, 40, 276-289, (1985) · Zbl 0579.05001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.